September 22, 2014 — Health officials in Canada and Australia are warning about the risk of serotonin syndrome from certain that serotonin-blocking cancer medications that are used to treat nausea and vomiting in cancer patients.
The Australian Therapeutic Goods Administration (TGA) published a Safety Alert for all medications in a class of drugs known as 5-HT3 receptor antagonists, which work by blocking serotonin from entering certain cells in the nervous system and brain.
Serotonin syndrome occurs when there is too much serotonin in the body, which can lead to loss of consciousness, coma, and death. It usually occurs when patients take a combination of serotonin drugs, but it can also occur with one single drug.
Two cases of serotonin syndrome involving these drugs were reported to Health Canada. The agency published safety information, warning:
“It is very important to diagnose serotonin syndrome early as it can be fatal if not treated. Symptoms of serotonin syndrome may include agitation, confusion, fast heartbeat, muscle twitching or stiffness, fever, loss of consciousness or coma. As serotonin syndrome can be misdiagnosed, it is important that patients who experience any of these symptoms should talk to a healthcare practitioner immediately.”
Drugs involved in the warnings:
- Anzemet (dolasetron)
- Kytril (granisetron)
- Zofran (ondansetron)
- Aloxi (palonosetron)